“Ms. L” was a 50-year-old woman with a 28-year history of bipolar I disorder, who had been taking a stable regimen of 600 mg/day lithium and 1,000 mg/day VPA without any adverse hematologic effects over the past 5 years. She accidentally suffered from lithium intoxication in May of 2008 and was diagnosed with lithium-related chronic renal insufficiency (serum creatine level: 2.8 mg/dL). The clinician discontinued lithium and prescribed 1,400 mg/day VPA as maintenance therapy for her bipolar disorder. Three months later, thrombocytopenia was noticed during the laboratory follow-up examination, and VPA was switched to 400 mg/day of carbamazepine. The patient recovered from thrombocytopenia within 1 week after the cessation of VPA. One month later, she was admitted to our psychiatric inpatient unit because of worsened manic symptoms. On admission, her renal function was abnormal (serum creatine level: 2.8 mg/dL), and, thus, 1,000 mg/day VPA was reintroduced, and the platelet count was monitored. Risperidone (2 mg/day) was concurrently administered. Five days after restarting the VPA treatment, a trend of pancytopenia was detected during a routine laboratory testing. The patient was found to have a white blood cell count of 4,200 cells/mm3, a red blood cell count of 2.24×106/μL, hemoglobin level of 7.4 g/dL, a platelet count of 177×103/μL, 41.7% neutrophils, and a VPA level of 79 μg/mL (normal range: 50–100 μg/mL). There was no fever or bleeding tendency. VPA therapy was discontinued, 8 days after which, the pancytopenia resolved spontaneously without any complication, despite the concurrent use of trileptal and risperidone to control her mood symptoms.